Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 124, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 25, 2000, 4:24 PM CDT for Graham County, Kansas. It was in force for 66 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 25, 2000, 4:24 PM CDT (21:24 UTC)
- Expired
- Jun 25, 2000, 5:30 PM CDT
- In force
- 66 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Graham County, KS
The radar
The Goodland radar (KGLD), 156 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 4:30 PM CDT | Hail 1 | Hill City, KS | |
| Jun 25, 4:52 PM CDT | Hail 1 | Hill City, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 25, 3:15 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1510 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 1219 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- -43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 252124 SVRGLD KSC065-252230- BULLETIN - IMMEDIATE ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 424 PM CDT SUN JUN 25 2000 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRAHAM COUNTY IN NORTHWEST KANSAS * UNTIL 530 PM CDT * AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF HILL CITY...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA. HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING FOR NORTHWESTERN KANSAS. $$ COLEMAN LAT...LON 3944 10005 3931 9989 3949 9963 3955 9971
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:47 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jun 25, 2:47 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
147 PM MDT SUN JUN 25 2000
OBVIOUS CHALLENGE WITH THIS PACKAGE IS THE SEVERE WEATHER POTENTIAL
IN THE FIRST PERIOD. COLD FRONT/DRY LINE IS NOW ACROSS THE COUNTY
WARNING AREA AND IS ACTING A FOCUSING MECHASNISM FOR CONVECTION.
CAPES ARE IN EXCESS OF 5000 J/KG OVER THE FAR EASTERN ZONES. SHEARS
ARE SOMEWHAT MARGINAL FOR TORNADIC CELLS...BUT WITH HIGH CAPES AND
LOW LEVEL BOUNDARIES PRESENT...CANNOT RULE THEM OUT. SO...WILL
MENTION SEVERE STORMS THROUGH THE EVENING...ESPECIALLY OVER THE
EASTERN ZONES. FLASH FLOOD GUIDANCE IS RATHER LOW FOR NORTON AND
GRAHAM COUNTIES...SO WILL ISSUE A FLASH FLOOD WATCH FOR THOSE
COUNTIES. THUNDERSTORM CELLS ARE MOVING SLOWLY...AND AIR MASS
REMAINS VERY MOIST OVER THOSE COUNTIES. WSR-88D PRECIPITATION
ESTIMATES ALREADY INDICATE ONE INCH OF RAIN HAS FALLEN WITHIN ONE
HOUR.
THE AIR MASS COOLS AND DRIES MONDAY. ETA/AVN SUGGESTS A WEAK
SHORTWAVE WILL MOVE ACROSS THE AREA MONDAY NIGHT/TUESDAY. MODELS
ALSO INDICATE MOSITURE WILL RETURN TO THE AREA...THOUGH MOST IT WILL
BE IN THE MID/UPPER LEVELS. WILL KEEP TUESDAY DRY EXCEPT TO MENTION
SOME AFTERNOON THUNDERSTORMS OVER THE COLROADO COUNTIES.
IN THE EXTENDED PORTION OF THE FORECAST...MRF AND UKMET ARE
INDICATING A TRANSITION FROM A NORTHWEST FLOW REGIME ON DAY 3 AND 4
TO A RIDGE BUILDING ACROSS CENTRAL US BY DAY 5. SHORT WAVE TROUGH
MOVES ACROSS REGION ON WEDNESDAY AND A MUCH WEAKER WAVE ON THURSDAY.
SURFACE HIGH PRESSURE WILL SHIFT FROM THE NORTHERN PLAINS ON
WEDNESDAY INTO THE MISSOURI VALLEY BY THURSDAY. THIS WILL ALLOW
MOISTURE TO RETURN TO ALL OF THE FORECAST AREA FOR WEDNESDAY AND
THURSDAY. THIS IN COMBINATION WITH WAVES IN NORTHWEST FLOW WILL
PRODUCE A HIGH ENOUGH CHANCE FOR A MENTION OF THUNDER ON THOSE
DAYS. TEMPERATURES WILL ALSO BE SLIGHTLY BELOW SEASONAL NORMALS
BOTH OF THESE DAYS...ALTHOUGH WARMER THAN GUIDANCE IS SUGGESTING.
WITH RIDGE BUILDING IN ON FRIDAY WILL KEEP AREA DRY AND WARM
TEMPERATURES BACK ABOVE NORMAL.
.GLD...FLASH FLOOD WATCH THIS EVENING OVER NORTON AND GRAHAM
COUNTIES.
MENTZER/JOHNSONIn the hours before
Special weather statement, Jun 25, 11:03 AM CDT, 5 hours 21 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-260600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1003 AM MDT SUN JUN 25 2000 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EVENING. A TROUGH OF LOW PRESSURE CONTINUE TO THE LEE OF THE ROCKIES THIS MORNING...WITH A COLD FRONT APPROACHING FROM SOUTHEAST WYOMING AND THE PANHANDLE OF NEBRASKA. AMPLE MOISTURE CONTINUES TO BE PRESENT AHEAD OF THIS COLD FRONT. WITH AN UPPER LEVEL DISTURBANCE APPROACHING THE REGION AS THE COLD FRONT MOVES THROUGH...WIDESPREAD THUNDERSTORM ACTIVITY WILL BE PRESENT THIS AFTERNOON INTO THIS EVENING. WITH THE HIGH LEVEL OF INSTABILITY AHEAD OF THIS SYSTEM... SOME OF THESE THUNDERSTORMS WILL BECOME SEVERE. THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE COLD FRONT. THESE STORMS WILL BEGIN IN NORTHEAST COLORADO...AND MOVE SOUTHEAST ACROSS THE TRI-STATE REGION. THE PRIMARY THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. BUT WITH UPPER LEVEL WINDS INCREASING BEHIND THIS FRONT...A TORNADO IS ALSO POSSIBLE. SVEN
Special weather statement, Jun 25, 11:39 AM CDT, 4 hours 45 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1039 AM MDT SUN JUN 25 2000 ...THE SEVERE WEATHER POTENTIAL IS INCREASING ACROSS NORTHWEST KANSAS...SOUTHWEST NEBRASKA...AND EASTERN COLORADO... A COLD FRONT...WHICH CURRENTLY EXTENDS FROM CENTRAL NEBRASKA TO NORTHEAST COLORADO...WILL CONTINUE TO MOVE SOUTH LATE THIS MORNING AND EARLY THIS AFTERNOON. THE FRONT WILL EXTEND FROM MCCOOK NEBRASKA TO FLAGLER COLORADO AROUND 2 PM MDT (3 PM CDT). THE AIR MASS IS ALSO BECOMING INCREASINGLY UNSTABLE...SO THUNDERSTORMS WILL DEVELOP ALONG THE FRONT. SOME STORMS WILL BECOME SEVERE. ALTHOUGH THE ENTIRE TRI-STATE AREA HAS A CHANCE FOR SEVERE WEATHER THROUGH THIS EVENING...THE GREATEST POTENTIAL WILL BE EAST OF A TRENTON NEBRASKA TO LEOTI KANSAS LINE. HAIL...DAMAGING WINDS...AND HEAVY RAIN WILL ALL BE POSSIBLE THIS AFTERNOON. THE AIR MASS ALSO SUPPORTS THE POTENTIAL FOR TORNADOS TO DEVELOP. BE SURE TO LISTEN FOR THE LATEST UPDATES ON THIS POTENTIALLY DANGEROUS WEATHER SITUATION. MENTZER
Special weather statement, Jun 25, 1:36 PM CDT, 2 hours 48 minutes before
NEZ081-252030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1236 PM MDT SUN JUN 25 2000 ...A TORNADO WATCH IS IN EFFECT FOR RED WILLOW COUNTY IN NEBRASKA UNTIL 8 PM CDT... THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR RED WILLOW COUNTY IN NEBRASKA UNTIL 8 PM CDT. A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS TO DEVELOP. NOW IS THE TIME TO REVIEW TORNADO SAFETY RzULES. KEEP TRACK OF LATER WEATHER UPDATES TO THIS POTENTIALLY DANGEROUS SITUATION. MENTZER
Special weather statement, Jun 25, 3:22 PM CDT, 1 hour 2 minutes before
KSZ002>004-014>016-027>029-041-042-NEZ081-252215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 222 PM MDT SUN JUN 25 2000 ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MUCH OF NORTHWEST KANSAS UNTIL 10 PM CDT... ...A TORNADO WATCH REMAINS IN EFFECT FOR RED WILLOW COUNTY IN NEBRASKA UNTIL 9 PM CDT... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MUCH OF NORTHWEST KANSAS UNTIL 10 PM CDT. THE FOLLOWING COUNTIES ARE INCLUDED IN THIS WATCH... RAWLINS DECATUR NORTON THOMAS SHERIDAN GRAHAM WALLACE LOGAN GOVE GREELEY WICHITA A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONDS ARE FAVORABLE FOR SEVERE THUNDERSTORMS TO DEVELOP. KEEP TUNED FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION. MENTZER
Local storm report, Jun 25, 4:09 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
309 PM MDT SUN JUN 25 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0220 PM 7 SW NORTON KS 60 MPH TSTM GUST
06/25/00 NORTON REPORTED BY PUBLIC.
0230 PM 4 W NORTON KS 1 INCH HAIL
06/25/00 NORTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0230 PM 4 W NORTON KS 60 MPH TSTM GUST
06/25/00 NORTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0240 PM 12 S TRIBUNE KS TORNADO
06/25/00 GREELEY REPORTED BY STORM
SPOTTER.
0254 PM 14 SE TRIBUNE KS 60 MPH TSTM GUST
06/25/00 GREELEY REPORTED BY PUBLIC.
AWJ
NThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:59 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 61 min |
| Jun 24, 8:18 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Thomas | 57 min |
| Jun 24, 10:58 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 62 min |
| Jun 24, 11:25 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 65 min |
| Jun 25, 3:03 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 57 min |
| Jun 25, 3:44 PM CDT | Tornado Warning | GLD | Greeley | 31 min |
| Jun 25, 4:14 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.